Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Chronic nausea, stomach pain, low BP, shivering, frequent urination. Endoscopy, brain MRI, ultrasound normal. Taking mirtazapine. Advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
Hi I have been sick for over 2 years now. My symptoms are chronic nausea (and I mean it's constant), stomach pain, very queasy stomach all the time, low blood pressure upon waking up, sleeping very long hours (10 - 12) and not feeling refreshing when waking up, headaches, shivering, frequent urination, loss of appetite, weight loss, looking very pale and grey in the face, occasion tingling sensations in my hands and feet. Stomach symptoms worsen around the time of my menstrul cycle. The tests I've had are 3 endoscopies, 2 colonoscopies, a capsule endoscopy, 2 gastric emptying studies, CT of chest and abdomen, MRI of my brain, Ultrasound of pancreas, gallbladder, appendix, HIDA scan, blood test for thyroid, liver functionality, CRP, XXXXXXX etc and all those blood tests were normal. In fact all the tests i've had have been normal. I was prescribed 20mg of Endep which didn't change my symptoms so have since been prescribed mirtazapine and have been on 15mg and moved up to 30mg for the last 7 months and that has not helped either. Can you please offer me some advice. I feel very unwell and I'm not getting better and running out of tests to perform.
Posted Wed, 30 May 2012 in Abdominal Pain
Answered by Dr. Prasad 4 hours later


Thanks for the query.

I am sorry that you been suffering with multiple symptoms. The symptoms are related to multiple body systems and do not relate to any specific condition. I am glad that you have visited multiple specialists, investigated extensively. Since all the reports and their evaluations were normal I suppose this is not an organic cause.

I do not intend to hurt you but I wish to ask you a question if you are depressed?

If these complex symptoms are recurring perhaps could be related to somatoform disorder or mood disorder. Somatoform disorder as per diagnostic and statistic manual refers to group of conditions which are not explained by any organic physical or mental illness.

I would not suggest you to go for any further testing. A review with a psychiatrist / psychologist for psychosocial interventions in addition to your current medications may be helpful.

I understand your apprehension and your efforts to seek medical advice on this forum. And I hope you found some hope in midst of your sufferings. Yet, let me know if you need any additional information.

Wish you good health

Above answer was peer-reviewed by
Follow-up: Chronic nausea, stomach pain, low BP, shivering, frequent urination. Endoscopy, brain MRI, ultrasound normal. Taking mirtazapine. Advice? 1 hour later
I didn't feel depressed when this all started but since it has been going on so long without any answers I am started to feel depressed. I'm confused as to what you mean by somatoform disorder. Can you please explain that further. Do you think I may be suffering from Anxiety. I'm just feeling at a loss and just want to get better. Can you suggest any particular medications I should try?
Answered by Dr. Prasad 16 hours later
Hi and thanks again,

Somatoform disorder is a group of condition where in the symptoms are not explained by any organic medical disease, any mental conditions or substance use. The symptoms are spread widely across all specialties and recurring. It is a "challenging problem" for both physicians and patients dealing with this issue. Challenging physician as they are unable to explain the problem; challenging patients because the symptoms keep recurring and no proper solution is found easily. It results in frustration and depression which leads to inadequate treatment and vicious cycle returns.

A psychiatrist after careful evaluation to rule out all possibilities can be able to confirm this possibility. He/she will carefully examine you, review all your reports, and perform any missed out tests before starting the treatment. And as such treatment would include both medical drugs as well as psychosocial interventions.

Anxiety and depression can cause many of your symptoms. However it would be difficult to explain and relate them without the help of psychiatrist.

I understand your concern. Treatment will begin with knowledge of the problem. So start with a visit to your psychiatrist. Medical drugs and psychosocial training can then be initiated gradually.

I encourage you to consult your psychiatrist at the earliest. I will then be glad to assist you with the treatment.

Hope this helps. Let me know if you need any more help.

Good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor